What Is a Ciprofloxacin Allergy?

A doctor can prescribe an effective alternative to ciprofloxacin for those who are allergic.
Article Details
  • Written By: Andrew Kirmayer
  • Edited By: Shereen Skola
  • Last Modified Date: 07 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Ciprofloxacin is a common medication used to treat bacterial infections. Many bacteria, causing conditions ranging from urinary infections to Anthrax can be killed using the antibiotic. The drug itself can be dangerous for anyone who has a ciprofloxacin allergy. There are a number of signs that somebody might have an allergy to it, including a rash and a number of possibly life-threatening ailments that could be fatal if not treated quickly. Any one of the drug’s side effects can be exacerbated by the presence of an allergy or treatment with other medications.

Allergies to antibiotics should be considered a reason to avoid taking this drug, as the associated risks and possible ciprofloxacin drug interactions could be magnified. A common sign of a ciprofloxacin allergy is if the user sees hives or swelling. Effects such as this usually occur on the face or throat, possibly interfering with breathing, and severe diarrhea and difficulty urinating also can indicate a severe reaction. The side effects of ciprofloxacin that are considered less dangerous may not be caused by an allergy. Nausea or vomiting, dizziness, nervousness, or blurriness in the eyes should still be reported to a doctor.

Ad

A true ciprofloxacin allergy can include itching, rashes and blisters on the skin. It can also affect the joints in painful ways and it might be impossible to move certain joints as a result of the allergy and side effects. Fainting, hallucinations, depression, and even seizures can result from a ciprofloxacin allergy as well. To avoid allergic reactions to the antibiotic, it is important for patients to let a physician know information including known allergies to other medications. Allergies to other similar medicines could be a good indication that taking ciprofloxacin is not a good idea, and current medications should also be considered, including those given to treat heart rhythm disorders.

It is also important for a ciprofloxacin user to know the proper dosage prior to starting treatment. If the correct amount is taken and reactions occur, then it is considered to be an allergy and not an overdose, which can be highly dangerous and needs to be treated differently. Any ciprofloxacin allergy can progress very rapidly so patients who start to have reactions are advised to contact a doctor immediately. Physicians often conduct tests on patients prior to prescribing this medication, in order to see if any serious reaction could occur before the antibiotic is taken.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon965813
Post 5

I finished a 10 day course of Cipro for diverticulitis. Two days later I was covered in hives and itching from head to toe. It also has affected my breathing ( I do have asthma ) I have muscle and joint pain. This is week two and no end in sight. What to do?

I am now on my eighth day of Prednisone, which is helping, but I'm still experiencing some itching and hives and lots of breathing difficulties and pain. I was fine before the Cipro except, of course, for the diverticulitis. My asthma had been under great control before the Cipro.

anon338435
Post 4

I took just one tablet this afternoon and within 30 minutes, my eyes started to burn and were becoming itchy. I went to bed but was feeling uneasy, so I went to the bathroom, only to find out when I looked in the mirror that I had swollen eyes. I had baggy eyes all day and still am very itchy. I am now scared to take the second dose. Is this a severe allergy or a common side effect?

SteamLouis
Post 3

I'm allergic to ciprofloxacin. I found out when I was prescribed it for an ear infection last summer. I broke out in hives soon after I took it.

ddljohn
Post 2

@burcinc-- Is diarrhea the only symptom you're experiencing?

If so, I wouldn't worry about it. I get diarrhea from antibiotics all the time. It's considered a common symptom unless it's so severe that you're getting dehydrated and if you have additional symptoms like vomiting, rash, itching, difficulty breathing and so forth.

Antibiotics cause diarrhea and other gastro-intestinal side effects because it upsets the bacterial flora in the stomach and intestines. I suggest taking a probiotic supplement (or eating lots of yogurt) while on antibiotics to prevent this.

Usually diarrhea, vomiting and nausea are signs of sensitivity or intolerance to medications. An allergy will cause hives, itching and difficulty breathing.

I'm not an expert though, so if you're not sure, please call a pharmacist to double check.

burcinc
Post 1

I'm on a seven day course of ciprofloxacin. After the second day, I started getting diarrhea and I'm on the fourth day now.

Is this an allergy? I can't reach my doctor and he told me to finish the entire course. I don't know what to do.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email